Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Topeka, KS

May 30, 2024Brown County, Kansas

NWS Topeka, KS issued this flash flood warning at May 30, 2024, 9:00 PM CDT for Brown County, Kansas. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2024, 9:00 PM CDT (02:00 UTC)
Expired
May 31, 2024, 4:00 AM CDT
In force
7 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Brown County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:45 AM CDTRAIN 3.022 Nne Hamlin, KSStill lightly raining.
May 31, 12:45 AM CDTRAIN 3.941 Ese Reserve, KSStill lightly raining.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WGUS53 KTOP 310200
FFWTOP
KSC013-310600-
/O.NEW.KTOP.FF.W.0004.240531T0200Z-240531T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
900 PM CDT Thu May 30 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northeastern Brown County in northeastern Kansas...

* Until 100 AM CDT.

* At 857 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 1 and 2.5 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1 inch are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported creeks and streams flowing
           rapidly and water ponding along roadways. Additional
           rainfall could cause water to flow over roads.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hiawatha, Reserve and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4000 9534 3998 9534 3989 9534 3988 9534
      3984 9534 3983 9534 3982 9562 4000 9569
      4000 9538

FLASH FLOOD...OBSERVED

$$

Teefey
2 follow-up statements
027 
WGUS53 KTOP 310552
FFWTOP
KSC013-310900-
/O.EXT.KTOP.FF.W.0004.000000T0000Z-240531T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1252 AM CDT Fri May 31 2024

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Northeastern Brown County in northeastern Kansas...

* Until 400 AM CDT.

* At 1252 AM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 3 and 4.5 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1 inch are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hiawatha, Reserve and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4000 9534 3998 9534 3989 9534 3988 9534
      3984 9534 3983 9534 3982 9562 4000 9569
      4000 9538

FLASH FLOOD...OBSERVED

$$

101
632 
WGUS73 KTOP 310854
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
354 AM CDT Fri May 31 2024

KSC013-310904-
/O.EXP.KTOP.FF.W.0004.000000T0000Z-240531T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown KS-
354 AM CDT Fri May 31 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING 
FOR NORTHEASTERN BROWN COUNTY...

The heavy rain has ended. Area has been replaced with a Ariel Flood 
Advisory. Please continue to heed remaining road closures.

&&

LAT...LON 4000 9534 3998 9534 3989 9534 3988 9534
      3984 9534 3983 9534 3982 9562 4000 9569
      4000 9538

$$

101

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:20 PM CDT, 2 hours 40 minutes earlier. Its key messages:

  • Can't completely rule out a marginally severe storm across the area this afternoon into the evening but the risk appears overall low.
  • Off and on rain chances remain in the forecast through Tuesday mostly with nocturnal convection working east into the area.
  • A warm up may occur into the end of next work week into next weekend.
Area forecast discussion, May 30, 6:20 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
620 PM CDT Thu May 30 2024

.KEY MESSAGES...

- Can't completely rule out a marginally severe storm across the
area this afternoon into the evening but the risk appears overall
low.

- Off and on rain chances remain in the forecast through Tuesday
mostly with nocturnal convection working east into the area.

- A warm up may occur into the end of next work week into next
weekend.

&&

.DISCUSSION...
Issued at 220 PM CDT Thu May 30 2024

A deep positively tilted trough is in place through the New England
region into the mid-Atlantic states. A sharp ridge is in place over
the western Great Lakes into the Hudson Bay region with a neutral to
slightly negatively tilted trough over central Canada into the
northern Rockies. The Westerlies remain along a northerly track off
into the northern Pacific. Subtropical energy is well south of the
region. The Central Plains is under the influence of weak quasi-
zonal flow in between the Westerlies and subtropical influences.
Southerly to southeasterly flow is set up across the area near the
surface on the western flank of a broad surface ridge expanding from
the Upper MS Valley into the Tennessee Valley region. A weak MCV
paired with a weak and very subtle shortwave aloft continues to work
across the forecast area at this hour. A couple more fairly
disorganized convective systems remain south of the area with
another north into eastern Nebraska which is also fairly
disorganized a this hour but closer to the southeastern flank of
better forcing aloft associated with the base of the western trough
poised to move into the northern Plains.

This afternoon, expect a the window for a marginally severe storm to
last through the afternoon into early this evening as weak upper
level energy transitions across the area. A few instances of
lightning have been more common at least over the past hour or so.
Deeper moisture is to the south of the area with upper 60 dewpoints
into OK/TX region. Shear profiles are generally weak and
disorganized across the area. With a few breaks in the clouds today,
could still see enough instability become realized for a couple of
updrafts to go severe with mostly a hail threat into early this
evening. Overall PWATs are lower than one would likely need to see
rainfall rates intense enough to pose a flooding concern.
Additionally, pulse type storms are what is expected in this type of
environment. With flash flood guidance generally close to 2-3 inches
from 1-3hrs across the area, not expecting any widespread concerns
overall even through brief heavy downpours could result.

Most likely time frames for mostly nocturnal type storms to move
into the area from the west comes into Saturday night and Sunday
morning. However, it appears that any line or complex of storms may
be moving into a generally less favorable environment both shear and
instability wise. Looking for any convection to lose momentum into
north central and parts of northeastern KS. Right now a couple more
time frames appear to focus on Monday morning and again into Tuesday
night when storms may stand a better chance at moving into the area
with northerly flow energy digging down into the area slightly. A
deeper and better organized system is forecast to enter the northern
Plains for the late Tuesday period. This may provide the best
opportunity to see associated baroclinicity along a developing cold
front that could move into the area and provide chances for more
active weather across the area.

Late into the week, a broader ridge is forecast to set up over the
west. However, there is larger spread amongst cluster analysis and
deterministic solutions at this time. Should such a ridge become
established it could provide an opportunity for typically June heat
to set up across the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 620 PM CDT Thu May 30 2024

Scattered SHRA will affect the terminals through 03Z with isold
tsra also possible. Coverage wanes through the night and hard to
pick any particular time period so stayed with vcsh for now.
Cigs look to vary from vfr to mvfr through the period. Winds
southeast around 10kts becoming east 10kts or less after 03Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Drake
AVIATION...53
Hazardous weather outlook, May 30, 2:24 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
224 PM CDT Thu May 30 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-311930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
224 PM CDT Thu May 30 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening across north central and much of northeast and east central
Kansas. Main concerns will be large hail around the size of quarters
and gusty winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:04 PM CDTAreal Flood AdvisoryTOPMarshall, Pottawatomie, Riley, Washington3 hr
May 30, 10:02 PM CDTFlash Flood WarningTOPAnderson7 hr
May 30, 11:55 PM CDTFlash Flood WarningTOPAnderson, Coffey, Osage4 hr
May 31, 3:59 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage4 hr
May 31, 4:03 AM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha4 hr
May 31, 9:10 AM CDTAreal Flood WarningTOPAnderson3 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.